0330 058 1850

Does the oral contraceptive pill cause varicose veins?

by – November 23, 2013

We’ve had a questions sent in to the ‘your questions’ page on the The Whiteley Clinic website asking about whether the Pill causes varicose veins?

“Well the good news is that there is no evidence that it does, however, being on the Pill can increase the risk of Deep Vein Thrombosis, which of course isn’t varicose veins and it may increase the risk of Thrombophlebitus. However, as long as you are a non-smoker the risk it quite small, the dangerous thing is to be on the Pill and to be a smoker because the risks multiply and that is a dangerous area to be in. However, with thread veins, because of the oestrogen and progesterone in the pills you can get a dilatation, a bit of fluid retention and this can certainly make things bulge a little more and become more prominent that is in varicose veins merely becoming more obvious on the surface. There is definitely a feeling if not evidence that thread veins may worsen on the pill.”

The contents of this site are for informational purposes only and are meant to be discussed with your doctor or other qualified health care professional before being acted on. Always seek the advice of a doctor or other licensed health care professional regarding any questions you have about your medical condition(s) and treatment(s). This site and the information provided is not a substitute for medical advice.